Alert archive / Colorado / Tornado Warnings in 2010
Tornado Warning 76, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 9, 2010, 6:56 PM MDT for Logan County, Morgan County, Washington County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2010, 6:56 PM MDT (00:56 UTC)
- Expired
- Aug 9, 2010, 7:16 PM MDT
- In force
- 20 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Logan County, CO, Morgan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 114 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 5:26 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
664 WFUS55 KBOU 100056 TORBOU COC075-087-121-100130- /O.NEW.KBOU.TO.W.0076.100810T0056Z-100810T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 656 PM MDT MON AUG 9 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO EAST CENTRAL MORGAN COUNTY IN NORTHEAST COLORADO EXTREME SOUTHWESTERN LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 730 PM MDT * AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HILLROSE... OR 14 MILES EAST OF FORT MORGAN. THIS STORM WAS MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HILLROSE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS. && LAT...LON 4050 10351 4046 10335 4029 10346 4033 10360 TIME...MOT...LOC 0055Z 204DEG 18KT 4034 10353 $$
1 follow-up statement
549 WWUS55 KBOU 100116 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 716 PM MDT MON AUG 9 2010 COC075-087-121-100126- /O.CAN.KBOU.TO.W.0076.000000T0000Z-100810T0130Z/ WASHINGTON CO-MORGAN CO-LOGAN CO- 716 PM MDT MON AUG 9 2010 ...THE TORNADO WARNING FOR EXTREME SOUTHWESTERN LOGAN...NORTHEASTERN MORGAN AND NORTH CENTRAL WASHINGTON COUNTIES IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE A TORNADO. HEAVY RAIN AND STRONG WINDS ARE STILL POSSIBLE. LAT...LON 4050 10351 4046 10335 4029 10346 4033 10360 TIME...MOT...LOC 0116Z 204DEG 18KT 4044 10347 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:10 PM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 9, 3:10 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 PM MDT MON AUG 9 2010 .SHORT TERM...MAIN PORTION OF UPPER LEVEL DISTURBANCE IS CROSSING OVER THE MOUNTAINS AT THE PRESENT TIME WITH WIDESPREAD CONVECTIVE SHOWER DEVELOPMENT IN THE PAST HOUR OR SO. SOUTHERLY UPPER LEVEL JET IS MOVING THE SHOWER ACTIVITY ALONG AT A 20 MPH CLIP...BUT TRAINING OF STORM ACTIVITY THROUGH THE EVENING WILL BE QUITE POSSIBLE. EARLIER TODAY...SKIES CLEARED BEHIND THE PASSAGE OF THE LEAD SHORT WAVE...WHICH GAVE A FAIR AMOUNT OF WARMING ON THE PLAINS. MODEL SOUNDINGS SHOWED THE AIRMASS DESTABILIZING AFTER 21Z WITH CAPE VALUES JUMPING TO 1500-2000 J/KG DURING THE EVENING. CURRENT LAPS ANALYSIS SHOWS CAPE VALUES OF 1500 J/KG OVER WELD COUNTY. PRECIPITABLE WATER VALUES ACROSS THE PLAINS HAVE CLIMBED TO 1.10-1.25 INCHES WITH MODEL SOUNDINGS FORECASTING VALUES AROUND 1.20 INCHES THROUGH THE EVENING. LOCALLY HEAVY RAIN WILL BE PRIMARY THREAT FROM THE STORMS...GIVEN THE FREEZING LEVELS ARE AROUND 16500 FEET. TRAINING OF STORMS WILL ALSO MAKE IT POSSIBLE FOR LOCATIONS TO RECEIVE MORE THAN ONE EPISODE OF HEAVY RAIN. BACK EDGE OF THE SHORT WAVE SHOULD BE MOVING OUT ACROSS THE PLAINS BY 06Z. CONDITIONS SHOULD IMPROVE RAPIDLY DURING THE OVER NIGHT HOURS AS STRONG SUBSIDENCE MOVES OVER THE STATE. MUCH DRIER AND WARMER CONDITIONS WILL MOVE OVER THE STATE ON TUESDAY WITH 700 MB TEMPERATURES JUMPING ABOVE +16C. HIGH TEMPERATURES ON THE PLAINS SHOULD HAVE NO PROBLEM REACHING THE LOWER 90S. .LONG TERM...LOCAL AIRMASS WILL CONTINUE TO WARM AND DRY TUESDAY NIGHT THRU WEDNESDAY AS MID-LEVELS STABILIZE AND THE MEAN 700-500MB FLOW ASSUMES A NEAR ZONAL COMPONENT WITH PASSAGE OF A FLAT SHORTWAVE RIDGE. STG DIABATIC HEATING AND AMBIENT LOW-LEVEL MOISTURE SHOULD STILL BE SUFFICIENT TO GENERATE AT LEAST ISOLATED LATE DAY T-STORM COVERAGE OVER AND IMMEDIATELY ADJACENT TO THE HIGH MTN TERRAIN ON WEDNESDAY. HOWEVER WITH PREVAILING PW VALUES FALLING BELOW 0.70 INCH...ANY RAINFALL AMTS SHOULD BE LIGHT. AS FAR AS TEMPS...WITH 700MB TEMPS WARMING TO AROUND 18.5C...SHOULD SEE MAX TEMPS ON THE PLAINS UP IN THE 90S WITH THE WARMEST READINGS ACROSS THE FAR NORTHEAST. HIGH COUNTRY READINGS WILL RANGE FM THE 80S IN THE VALLEYS TO THE 60S UP HIGH. ON THURSDAY...THE UPPER RIDGE OVER COLORADO SHIFTS EASTWARD BY HALF A STATE ALLOWING WINDS ALOFT TO BECOME SOUTHWESTERLY. TROPICAL MOISTURE BEING EXPELLED BY ONCE TROPICAL STORM ESTELLE IN THE EASTERN PACIFIC WILL BE CARRIED NORTH BY THIS FLOW REACHING NRN COLORADO DURING THE DAY. PW VALUES JUMP AS THIS PLUME OF MOISTURE DEEPENS. IT LOOKS AS THOUGH WE COULD SEE A REPEAT OF THE BANDED T-STORM ACTIVITY WE EXPECT TO SEE ACROSS THE REGION LATER TODAY. LOCALLY HEAVY RAINFALL WILL NOT BE OUT OF THE QUESTION... PARTICULARLY EAST OF THE I-25 URBAN CORRIDOR. AS FOR TEMPS THAT DAY...MID AND UPPER LVL ATMOSPHERE STILL QUITE WARM. MOS TEMP GUIDANCE IS INDICATING MAX TEMP READINGS IN THE LOWER TO MID 90S ON THE PLAINS. HOWEVER SHOULD CLOUD COVER DVLP SOONER THAN EXPECTED... MAY NOT SEE TEMP MUCH ABOVE 90 DEGS. FOR NOW WILL HANG ONTO LOWER 90S AS A RULE. BY FRIDAY...A MAJORITY OF THE MODELS SHOW THE UPPER RIDGE BEING REPLACED BY AN UPPER TROUGH WHICH QUICKLY DROPS SEWRD OUT OF THE PACIFIC NORTHWEST. 700-500MB TEMPS COOL BY AT LEAST 2C DURING THE DAY. THIS WOULD EQUATE TO A 3-5F DROP IN MAX SFC TEMPS. FURTHERMORE THE MOISTURE PLUME SHIFTS WELL EAST OF THE STATE RESULTING IN MUCH DRIER CONDITIONS AREAWIDE. PRECIP CHANCES ALMOST NIL EAST OF THE MTNS WHILE THE HIGHER TERRAIN MAY ONLY SEE ISOLATED LATE DAY CONVECTION. FOR THE WEEKEND...THE UPPER TROUGH CONTINUES TO MOVE TO OUR EAST OPENING THE DOOR TO A COUPLE WEAK COLD FRONTS SLIDING DOWN THE EAST SLOPE OF THE ROCKIES. THIS SHOULD KEEP TEMPS ESPLY EAST OF THE MTNS AVERAGE TO SLIGHTLY BELOW AVERAGE THRU THE PERIOD. PRECIP CHANCES ALSO EXPECTED TO REMAIN ON THE LOW SLIDE DURING THE PERIOD WITH AS THE ATMOSPHERE SLOWLY DRIES OUT. && .AVIATION...TSTMS WILL CONTINUE THROUGH THE EVENING AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OVER THE STATE. AIRPORT AND ARRIVAL/DEPARTURE GATES SHOULD BE IMPACTED THROUGH ABOUT 03Z. THUNDERSTORMS WILL BE MOVING IN A NORTH-NORTHEAST DIRECTION AT ABOUT 20 MPH. UPPER FLOW PATTERN WILL MAKE IT POSSIBLE FOR MULTIPLE WAVES OF STORMS TO DEVELOP AND MOVE ACROSS THE METRO AREA THROUGH THE EVENING. MVFR CIGS AND VSBYS WILL BE POSSIBLE DUE TO MODERATE-HEAVY RAIN SHOWERS. DRIER AND MORE SUBSIDENT AIR WILL BEGIN MOVING OVER THE AREA AFTER 06Z WITH SKIES CLEARING AND WINDS RETURNING TO DRAINAGE PATTERN. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KDRBY/BAKER
Hazardous weather outlook, Aug 9, 11:07 AM MDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...DELAYED NATIONAL WEATHER SERVICE DENVER CO 1107 AM MDT MON AUG 09 2010 COZ030>051-101200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1107 AM MDT MON AUG 09 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT LIGHT RAIN SHOWERS FROM THIS MORNING HAVE MOVED OUT OF THE REGION LEAVING BEHIND MOSTLY SUNNY SKIES. HOWEVER...AN UPPER LEVEL WEATHER DISTURBANCE REMAINS OVER THE CENTRAL PART OF THE STATE WHICH WILL PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON. STRONG DAYTIME HEATING AND A STILL MOIST AIRMASS WILL COMBINE WITH THE UPPER LEVEL DISTURBANCE TO PRODUCE THE SHOWER ACTIVITY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH RATES UP TO AN INCH AND A HALF IN 30 MINUTES. STORM MOTIONS OUT OF THE SOUTH TO SOUTHWEST WILL ALSO MAKE IT POSSIBLE FOR MULTIPLE ROUNDS OF STORM DEVELOPMENT THROUGH THE EVENING HOURS. THE PASSAGE OF MORE THAN A SINGLE STORM WILL BE POSSIBLE AT ANY GIVEN LOCATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRIER AND WARMER CONDITIONS ARE EXPECTED FOR LATER THIS WEEK WITH THE EASTWARD SHIFT OF THE MONSOONAL MOISTURE PLUME. HOWEVER STRONG DAYTIME HEATING MAY STILL MANAGE TO PRODUCE ISOLATED TO EVEN SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING...MAINLY OVER AND NEAR THE HIGH MOUNTAIN TERRAIN. ANTICIPATE ABOVE AVERAGE TEMPERATURES THROUGH FRIDAY WITH A RETURN TO MORE SEASONAL TEMPERATURES BY THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...REPORTS OF HEAVY RAINFALL WILL BE APPRECIATED. DANKERS/BAKER
In the hours before
Local storm report, Aug 9, 6:09 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
609 PM MDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 1 E GALETON 40.52N 104.56W
08/09/2010 M0.75 INCH WELD CO TRAINED SPOTTER
COUNTY ROAD 51 BETWEEN CO392 AND WELD COUNTY RD 74--6 TO
8 AREAS WITH 6 TO 8 INCHES OF WATER ON ROAD. 2.53 INCHES
MEASURED RAINFALL AT HIS LOCATION.
0451 PM HEAVY RAIN 8 NE GALETON 40.60N 104.47W
08/09/2010 M1.75 INCH WELD CO TRAINED SPOTTER
1.75 INCHES IN 1 HOUR. WINDS GUSTING TO 45 MPH. PEA SIZE
HAIL ALSO ACCOMPANIED STORM.
&&
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:06 PM MDT | Areal Flood Advisory | BOU | Morgan | 84 min |
| Aug 9, 6:19 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 56 min |
| Aug 9, 6:27 PM MDT | Tornado Warning | BOU | Morgan | 33 min |
| Aug 9, 6:36 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
| Aug 9, 6:42 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 63 min |
| Aug 9, 7:21 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| Aug 9, 7:27 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Sedgwick, Washington | 63 min |
| Aug 9, 7:45 PM MDT | Tornado Warning | BOU | Washington | 14 min |
| Aug 9, 7:54 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick, Washington | 66 min |
| Aug 9, 9:00 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 45 min |
Nearby
Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.